Virginia, 2024Flash Flooding and Damaging Winds in Virginia, August 3, 2024
August 3, 2024 · NWS RNK · 19 events in 5 counties and zones
A nearly stationary front across western Virginia, combined with|abundant moisture, helped to generate widespread showers and thunderstorms. A few of the thunderstorms increased to severe levels and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary front across western Virginia, combined with|abundant moisture, helped to generate widespread showers and thunderstorms. A few of the thunderstorms increased to severe levels and produced damaging winds. Rainfall rates in several of the storms ranged from three to locally five inches per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 3, 1:05 PM EST, 21 minutes earlier.
Area forecast discussion, Aug 3, 1:05 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
205 PM EDT Sat Aug 3 2024
.SYNOPSIS...
Numerous showers and thunderstorms are expected through this
evening with the potential for both heavy rain and damaging
winds. Less precipitation is expected Sunday into Tuesday.
Beyond that, rainfall chances will depend on the evolution and
track of Tropical Depression Four, but temperatures will be near
normal.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 145 PM EDT Saturday...
Key Messages:
1) Numerous thunderstorms this afternoon and evening, a few
instances of damaging winds and localized flooding possible.
2) A Severe Thunderstorm Watch has been issued for the foothills
and piedmont.
3) More fog and low stratus overnight into Sunday morning.
4) Additional convection tomorrow, mainly for the piedmont.
Showers and thunderstorms were increasing in coverage across
the forecast area this afternoon. A slightly-positively tilted
upper trough axis as well as a pre-frontal trough were advancing
from WNW to ESE across the forecast area. The upper trough's axis
was already entering our northern counties, and as such the
better dynamics will spend only a short time here before
shifting towards DC, Wakefield, and Richmond.
Looking at the latest mesoanalysis, DCAPE and MLCAPE increase
markedly east of the Blue Ridge, with about 30 kts of shear
between 0-3 km. This is enough for multicell and short line
segments such as we have been seeing the last hour or two, with
damaging winds being the main threat, and hail a secondary
threat. This is the basis for the Severe Thunderstorm Watch in
our area.
The slow-moving boundary, high PWATs, deep warm cloud depths,
and the boundary perpendicular to the flow point to a high
chance for urban and small stream flooding, and an increased
chance for flash flooding. A Flood Watch remains in effect for
much of the piedmont through 10 PM.
The coverage of precipitation will lessen overnight, but with
the stalled surface front still providing low level convergence
in the area, will leave a low probability of precipitation in
after midnight. This will be mainly for Rockingham Co. NC,
Caswell Co. NC, and Pittsylvania and Halifax Counties in VA
(extreme SE part of the piedmont in our area). The same area can
expect scattered showers and storms Sunday afternoon and
evening. These will have less severe potential, but heavy rain
is possible.
Highs tomorrow will be in the upper 70s to low 80s for the
mountains with partly to mostly sunny skies at times. The
piedmont will see highs in the mid to perhaps upper 80s.
Confidence in the near term forecast is moderate.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1255 PM EDT Saturday...
Key Messages:
1) Confidence is high for lower chances of showers and
thunderstorms during Monday and Tuesday.
2) Temperatures will trend slightly above seasonal values for
this time of year.
Weak high pressure will hold across the Mid Atlantic for the
early part of the week, while a frontal boundary remains
stalled along the East Coast. A tropical cyclone that could
become Tropical Storm Debby should cross Florida sometime on
Monday and traverse along the Georgia and South Carolina
coastline by Tuesday. It appears that subsidence from the
northwest side of this tropical cyclone will keep conditions
drier with only a low chance of showers and thunderstorms across
the Blue Ridge and eastward into the Piedmont for both Monday
and Tuesday. Temperatures should run slightly above normal with
highs ranging from the lower 80s to the lower 90s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1255 PM EDT Saturday...
Key Messages:
1) Confidence is moderate for increasing chances of showers and
thunderstorms for the remainder of the week.
2) Temperatures will trend cooler due to increasing cloud cover
and chances of rain.
This part of the forecast is entirely dependent on the future
track of a tropical cyclone, which would likely be Tropical
Storm Debby, spinning somewhere along the Southeast coast. The
models continue to struggle significantly as the steering
currents become weak during Wednesday and Thursday. Increasing
tropical moisture could allow a growing chance of showers and
thunderstorms for locations along and east of the Appalachian
Mountains as the week progresses. Cloud cover will also
increase, which should keep temperatures lower with highs only
in the 70s and 80s. Once an upper level trough arrives over the
Great Lakes sometime by the end of the week, the flow aloft
should push the tropical moisture away from the Mid Atlantic.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 130 PM EDT Saturday...
Plenty of MVFR stratus still out there, with scattering and
lifting being inhibited by higher cloud decks. Now that storms
have begun, it may be hard to combat the extra moisture, and
some sites may remain MVFR. TSRA is mainly form the Blue Ridge
west, but will gradually transition to the piedmont as well as a
pre-frontal trough and upper system advance.
VCTS remains in for all the local TAFs with the highest
confidence east of the Blue Ridge between now and 01Z/9PM.
Expect the areal coverage of precipitation to lessen overnight,
but with the stalled surface front providing low level
convergence in the area, will leave a low probability of
precipitation in after midnight, but not at TAF sites. Models
suggest MVFR or lower ceilings/fog behind the front late tonight
into Sunday morning. Additional showers possible Sunday for the
piedmont, mainly impacting LYH and DAN.
Average confidence for ceiling, visibility, and wind.
Extended Aviation Outlook...
Looking mainly dry and VFR for Sunday night through Tuesday at
this time, although late night/early morning fog is possible,
especially at LWB/BCB. Later in the week the potential for more
rain and gusty winds will depend on the development and track of
Tropical Depression Four.
&&
.HYDROLOGY...
As of 130 PM EDT Saturday...
Key message:
- Flood Watch for Excessive Rainfall continues
A surface front will stall parallel to upper flow and mean
storm motion follows this southwest to northeast track which
supports higher rainfall amounts. Precipitable water values will
continue to be in the 1.5 to 2 inch range through tonight, which
also supports heavy rainfall rates. The Soil Moisture analysis
from the National Water Center shows ground conditions already
moist or saturated across much of southwest Virginia, northwest
North Carolina and southeast West Virginia. In collaboration
with neighboring NWS offices, have issued a Flood Watch for
excessive rainfall through this evening.
&&
.EQUIPMENT...
As of 145 PM EDT Saturday...
Observations from KDAN, Danville, Virginia may still be sporadic
for the rest of the day. Use with caution. Some elements of the
observation may be missing at times.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through late tonight for VAZ043>047-058-059.
NC...Flood Watch through late tonight for NCZ004>006.
WV...None.
&&
SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...AS
LONG TERM...AS
AVIATION...AMS/SH
HYDROLOGY...AMS
EQUIPMENT...AMSHazardous weather outlook, Aug 3, 1:16 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
216 PM EDT Sat Aug 3 2024
NCZ004>006-VAZ043>047-058-059-041830-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
216 PM EDT Sat Aug 3 2024
...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The threat for excessive rainfall and localized flooding may persist
through mid to late week as Tropical Depression Four moves slowly
over the Southeast US and Carolinas. Check hurricanes.gov for latest
updates on the tropical system.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ003-020-VAZ032>035-041830-
Surry-Yadkin-Patrick-Franklin-Bedford-Amherst-
216 PM EDT Sat Aug 3 2024
...SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The threat for excessive rainfall and localized flooding may persist
through mid to late week as Tropical Depression Four moves slowly
over the Southeast US and Carolinas. Check hurricanes.gov for latest
updates on the tropical system.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>044-507-508-041830-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
216 PM EDT Sat Aug 3 2024
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The threat for excessive rainfall and localized flooding may persist
through mid to late week as Tropical Depression Four moves slowly
over the Southeast US and Carolinas. Check hurricanes.gov for latest
updates on the tropical system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 3, 8:06 AM EST, 5 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
906 AM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Tstm Wnd Dmg 2 NNE Todd 36.32N 81.58W
08/02/2024 Ashe NC 911 Call Center
One large tree down across 194 South.
&&
SHHLocal storm report, Aug 3, 8:20 AM EST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
920 AM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM Tstm Wnd Dmg 1 WNW Troutdale 36.70N 81.44W
08/02/2024 Grayson VA 911 Call Center
Tree down on west side of town.
&&
SHHLocal storm report, Aug 3, 8:22 AM EST, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
922 AM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM Tstm Wnd Dmg 1 NNW Volney 36.62N 81.39W
08/02/2024 Grayson VA 911 Call Center
Tree down.
&&
SHHLocal storm report, Aug 3, 9:11 AM EST, 4 hours 15 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Blacksburg VA
1011 AM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM Hail 2 W Princeton 37.37N 81.14W
08/02/2024 E0.25 Inch Mercer WV Trained Spotter
pea sized hail.
0222 PM Tstm Wnd Dmg 1 WNW Troutdale 36.70N 81.44W
08/02/2024 Grayson VA 911 Call Center
Tree down on west side of town.
0225 PM Tstm Wnd Dmg 2 NNE Todd 36.32N 81.58W
08/02/2024 Ashe NC 911 Call Center
One large tree down across 194 South.
0227 PM Tstm Wnd Dmg 1 NNW Volney 36.62N 81.39W
08/02/2024 Grayson VA 911 Call Center
Tree down.
0230 PM Tstm Wnd Dmg 4 NNE Jefferson 36.47N 81.44W
08/02/2024 Ashe NC Public
260 Block of Deep Ford Road blocked by
downed tree.
0358 PM Tstm Wnd Dmg 1 W Lynchburg City 37.41N 79.17W
08/02/2024 City of Lynchburg VA 911 Call Center
Thunderstorm winds blew down a tree on
Thompson Drive.
0401 PM Tstm Wnd Dmg 1 N Lynchburg City 37.44N 79.15W
08/02/2024 Amherst VA 911 Call Center
Thunderstorm winds blew down a tree at the
intersection of East Denver Avenue and
Deaton Street.
0405 PM Tstm Wnd Dmg 2 N Blairs 36.71N 79.39W
08/02/2024 Pittsylvania VA 911 Call Center
Large pine tree down on Springlake Place.
0407 PM Tstm Wnd Dmg 1 NNW Dry Fork 36.76N 79.42W
08/02/2024 Pittsylvania VA 911 Call Center
Two large trees down across Rainbow Lane.
0407 PM Tstm Wnd Dmg Dry Fork 36.75N 79.42W
08/02/2024 Pittsylvania VA 911 Call Center
Tree down on White Oak Circle.
0417 PM Tstm Wnd Dmg 3 ESE Chatham 36.80N 79.36W
08/02/2024 Pittsylvania VA 911 Call Center
Tree down on Fairview Road near Bob Neal
Lane.
0430 PM Tstm Wnd Dmg 3 WNW Ingram 36.78N 79.20W
08/02/2024 Pittsylvania VA 911 Call Center
Thunderstorm winds blew a tree down onto
power lines on 860 Mt. Tabor Road.
0441 PM Tstm Wnd Dmg 2 NNW South Boston 36.72N 78.91W
08/02/2024 Halifax VA 911 Call Center
Thunderstorm winds blew down a tree in South
Boston.
0443 PM Tstm Wnd Dmg 4 SSW Evergreen 37.25N 78.82W
08/02/2024 Appomattox VA Trained Spotter
Thunderstorm winds blew down a tree at the
intersection of Red House Road and Fox Ridge
Lane.
0444 PM Tstm Wnd Dmg 4 WSW Evergreen 37.29N 78.85W
08/02/2024 Appomattox VA 911 Call Center
Thunderstorm winds blew down a power line on
3878 Promise Land Road.
0445 PM Tstm Wnd Dmg 3 SW Evergreen 37.26N 78.82W
08/02/2024 Appomattox VA Trained Spotter
Thunderstorm winds blew down a tree at the
intersection of Red House Road and Cub
Creek.
0445 PM Tstm Wnd Dmg 3 NE Spring Mills 37.26N 78.88W
08/02/2024 Appomattox VA 911 Call Center
Thunderstorm winds blew down a tree on 1286
Narrow Passage Road.
0445 PM Tstm Wnd Dmg 4 N Red House 37.24N 78.81W
08/02/2024 Appomattox VA 911 Call Center
Thunderstorm winds blew down a tree on 2398
Red House Road.
0446 PM Tstm Wnd Dmg 3 N Red House 37.23N 78.81W
08/02/2024 Appomattox VA Trained Spotter
Thunderstorm winds blew down a tree at the
intersection of Red House Road and Robinson
Road.
0446 PM Tstm Wnd Dmg 2 WSW Evergreen 37.29N 78.82W
08/02/2024 Appomattox VA 911 Call Center
Thunderstorm winds blew down a tree on 258
Willow Oak Road.
0455 PM Tstm Wnd Dmg 1 W Villa Heights 36.70N 79.92W
08/02/2024 Henry VA 911 Call Center
Thunderstorm winds blew down a tree snapping
a power pole on 2734 Appalachian Drive.
0507 PM Tstm Wnd Dmg Halifax 36.77N 78.93W
08/02/2024 Halifax VA 911 Call Center
Thunderstorm winds blew down two trees in
the town of Halifax.
0510 PM Tstm Wnd Dmg 1 N Ringgold 36.61N 79.30W
08/02/2024 Pittsylvania VA 911 Call Center
Thunderstorm winds blew down a tree on 4700
Ringgold Church Road.
0513 PM Tstm Wnd Dmg Scottsburg 36.76N 78.79W
08/02/2024 Halifax VA 911 Call Center
Thunderstorm winds blew down a tree in
Scottsburg.
0535 PM Tstm Wnd Dmg 1 NE Ringgold 36.61N 79.29W
08/02/2024 Pittsylvania VA 911 Call Center
Thunderstorm winds blew down a tree on
600-BLK Ringgold Depot Road.
0550 PM Tstm Wnd Dmg 2 SW Providence 36.48N 79.40W
08/02/2024 Caswell NC Dept of Highways
Thunderstorm winds blew down a large Oak
Tree that blocked both lanes of 2455 Park
Springs Road.
0552 PM Tstm Wnd Dmg 1 NNE Providence 36.52N 79.36W
08/02/2024 Caswell NC Dept of Highways
Thunderstorm winds blew down a tree on the
300 block of Walters Mill Road.
0555 PM Flash Flood Danville Airport 36.58N 79.34W
08/02/2024 City of Danville VA Public
Water was flowing across the eastbound side
of US360 and water was deep enough to cover
vehicle tires and overtop the front of some
vehicles.
0555 PM Tstm Wnd Dmg 2 ENE Providence 36.51N 79.33W
08/02/2024 Caswell NC Dept of Highways
Thunderstorm winds blew down a tree on 803
Bertha Wilson Road.
0556 PM Tstm Wnd Dmg 2 SSE Danville Airport 36.55N 79.33W
08/02/2024 Pittsylvania VA 911 Call Center
Thunderstorm winds blew down a tree on a
house, taking power lines down with it on
Mountain Hill Road.
0600 PM Tstm Wnd Dmg 2 SSE Blanch 36.49N 79.27W
08/02/2024 Caswell NC Dept of Highways
Thunderstorm winds blew down a large tree on
1531 Old Statterfield Road.
&&
PWSpecial weather statement, Aug 3, 12:21 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
121 PM EDT Sat Aug 3 2024
VAZ012>017-031815-
Grayson VA-Pulaski VA-Wythe VA-Floyd VA-Montgomery VA-Carroll VA-
121 PM EDT Sat Aug 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN Pulaski...WESTERN
FLOYD...SOUTHEASTERN WYTHE...CARROLL...EASTERN GRAYSON...AND
SOUTHWESTERN MONTGOMERY COUNTIES..INCLUDING THE CITIES OF RADFORD
AND GALAX THROUGH 215 PM EDT...
At 114 PM EDT, Doppler radar was tracking aN AREA OF THUNDERSTORMS
with very heavy rainfall along a line from Independence to Galax to
Hillsville to Copper Valley, moving northeast at 40 mph.
HAZARD...Very heavy potential flooding rainfall. Frequent cloud-to-
ground lightning.
SOURCE...Radar indicated.
IMPACT...Flooding of low-lying and poor drainage areas. Wind gusts
to 40 mph are also possible.
Locations impacted include...
Radford...
Galax...
Hillsville...
Independence...
Fries...
Indian Valley...
and Patterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3668 8123 3716 8053 3702 8036 3656 8102
3657 8111
TIME...MOT...LOC 1714Z 237DEG 35KT 3690 8075
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RABEvent by event
15 thunderstorm wind, 3 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Halifax
- When
- August 3, 1:26 PM EST
- Where
- Halifax County, 3.28 mi SW of Sinai
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 36.697, -78.973
Thunderstorm winds blew one tree and a few power lines down within the 5000 block of River Road. Damage values are estimated.
Thunderstorm Wind, Halifax
- When
- August 3, 1:28 PM EST
- Where
- Halifax County, 1.74 mi ESE of Piney Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.772, -78.800
Thunderstorm winds blew one tree down within the 2000 block of Scottsburg Road. Damage values are estimated.
Thunderstorm Wind, Halifax
- When
- August 3, 1:32 PM EST
- Where
- Halifax County, 1.5 mi NW of Sinai
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.745, -78.949
Thunderstorm winds blew a tree down within the 1000 block of Cassada Lane. Damage values are estimated.
Thunderstorm Wind, Rockbridge
- When
- August 3, 1:41 PM EST
- Where
- Rockbridge County, 1.86 mi NNE of Collierstown
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 37.794, -79.565
Within three to four distinct locations along approximately a three-quarter mile stretch of Bird Forest Road, thunderstorm winds downed huge trees, exposing root balls. Additionally, smaller trees were snapped about ten feet off the ground. Damage values are estimated.
Thunderstorm Wind, Halifax
- When
- August 3, 1:43 PM EST
- Where
- Halifax County, 0.78 mi SSW of Aarons Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.640, -78.727
Thunderstorm winds blew a tree down on Aarons Creek Road. Damage values are sestimated.
Thunderstorm Wind, Rockbridge
- When
- August 3, 1:50 PM EST
- Where
- Rockbridge County, 1.9 mi NE of Collierstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.786, -79.551
Thunderstorm winds blew a tree down near the intersection of Turnpike Road and Sugar Creek Road. Damage values are estimated.
Thunderstorm Wind, Rockbridge
- When
- August 3, 2:03 PM EST
- Where
- Rockbridge County, 0.53 mi NW of Decatur
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.876, -79.336
Thunderstorm winds blew two trees down within the 500 block of Decatur Road. Damage values are estimated.
Thunderstorm Wind, Rockbridge
- When
- August 3, 2:11 PM EST
- Where
- Rockbridge County, 0.24 mi WSW of Riverside
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.779, -79.354
Thunderstorm winds blew a tree down within the 2400 block of Old Buena Vista Road. Damage values are estimate.
Thunderstorm Wind, Campbell
- When
- August 3, 3:46 PM EST to 3:49 PM EST
- Where
- Campbell County, 2.32 mi NNE of Evington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.258, -79.257
Thunderstorm winds downed a large tree across Layers Road and also a tree across Leesville Road. Damage values are estimated.
Heavy Rain, Campbell
- When
- August 3, 4:45 PM EST to 6:00 PM EST
- Where
- Campbell County, 1.15 mi SSE of Gladys
- Reported by
- Mesonet
- Coordinates
- 37.154, -79.074
A personal weather station (Weather Underground: KVAGLADY2) recorded a 75 minute rainfall amount of 4.29 inches, with 3.86 inches falling during a one-hour period. This is close to an 1,000-year Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates for a 60 minute duration.
Thunderstorm Wind, Pittsylvania
- When
- August 3, 4:51 PM EST
- Where
- Pittsylvania County, 2.5 mi SW of Chatham
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.791, -79.426
Thunderstorm wind blew several trees down which blocked Tightsqueeze Road. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- August 3, 4:57 PM EST
- Where
- Pittsylvania County, 1.38 mi N of Chatham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.840, -79.400
Thunderstorm winds blew one tree down near Chatham Elementary School. Damage values are estimated.
Thunderstorm Wind, Campbell
- When
- August 3, 5:20 PM EST
- Where
- Campbell County, 1.3 mi WNW of Naruna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.130, -79.020
Thunderstorm winds blew a tree down across both lanes of travel. Damage values are estimated.
Thunderstorm Wind, Campbell
- When
- August 3, 5:24 PM EST
- Where
- Campbell County, 2.84 mi NNE of Naruna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.159, -78.984
Thunderstorm winds blew a tree down across Three Creeks Road, blocking both lanes. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- August 3, 5:31 PM EST
- Where
- Pittsylvania County, 2.58 mi W of Blairs to 2.66 mi W of Blairs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 36.686, -79.426
Thunderstorm winds downed power lines on Twin Springs Drive and also a large limb within the 4900 block of Franklin Pike. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- August 3, 5:40 PM EST
- Where
- Pittsylvania County, 1.57 mi NW of New Design
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.645, -79.421
Thunderstorm winds blew one tree down within the 1800 block of Orphanage Road. Damage values are estimated.
Flash Flood, Campbell
- When
- August 3, 6:00 PM EST to 8:30 PM EST
- Where
- Campbell County, 2.47 mi NW of Naruna to 2.5 mi NW of Naruna
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.144, -79.034
A slow-moving storm near Gladys and produced over four inches of rain in less than 90 minutes. Rainfall rates during the storm at times exceeded four inches per hour. Crest Unit Streamflow maxed out at over 700 cfs/mi^2, an indication of a high potential for significant flooding. The one-hour Average Recurrence Interval for this event was about a 100-year event for MRMS FLASH data. Suck Creek overflowed its banks and flowed several inches deep across Mollies Creek Road. No damage was reported to the road, and it was reopened to traffic after the water receded.
Flash Flood, Campbell
- When
- August 3, 6:15 PM EST to 8:30 PM EST
- Where
- Campbell County, 2.84 mi W of Naruna to 2.8 mi W of Naruna
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.120, -79.052
A slow-moving storm near Gladys and produced over four inches of rain in less than 90 minutes. Rainfall rates during the storm at times exceeded four inches per hour. Crest Unit Streamflow maxed out at over 700 cfs/mi^2, an indication of a high potential for significant flooding. The one-hour Average Recurrence Interval for this event was about a 100-year event for MRMS FLASH data. Whipping Creek was observed overflowing its banks several inches deep across Collins Ferry Road. No damage was reported to the road, which was reopened to traffic after the water receded.
Flash Flood, Bedford
- When
- August 3, 8:20 PM EST to 10:30 PM EST
- Where
- Bedford County, 1.55 mi S of Peaksville to 1.39 mi S of Peaksville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.398, -79.553
Rainfall rates during the storm at times exceeded four inches per hour. MRMS FLASH data estimated the one-hour Average Recurrence Interval for this event was around a 50-year event, with one-hour rainfall totals maxing around 130 percent of one-Hour Flash Flood Guidance. Water was observed flowing at least two feet deep across Highway 43 near the intersection with Kelso Mill Road. No damage was reported to the road, which was open to traffic after the water receded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 3 to 4, 20243 deaths · 9 events
- Cold in California, August 3 to 6, 20243 deaths · 3 events
- Tornado and Hail in Minnesota, August 3, 2024$2.0 million · EF1 · 26 events
- Damaging Winds in Virginia, August 3, 2024$582,000 · 65 kt wind · 32 events
- Tornado and Flash Flooding in North Carolina, August 3, 2024$211,000 · EF1 · 29 events
- Storm Surge and Flash Flood in Florida, August 3 to 5, 2024$878,000 · 16 events
- Damaging Winds in Maryland, August 3, 2024$429,000 · 61 kt wind · 22 events
- Hail and Damaging Winds in Louisiana, August 3, 2024$400,000 · 1 in hail · 7 events
- Flash Flooding in Ohio, August 3, 2024$315,000 · 2 events
- Damaging Winds in Virginia, August 3, 2024$48,000 · 53 kt wind · 30 events
- Flash Flooding and Damaging Winds in South Carolina, August 3 to 4, 2024$150,000 · 50 kt wind · 4 events
- Damaging Winds in North Carolina, August 3, 2024$79,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208417, 1208420, 1208423, 1208452, 1208428, 1208434, 1208440, 1208430, 1208453, 1213586, 1208441, 1208442, 1208444, 1208446, 1208447, 1208451, 1213582, 1213584, 1213585.